Jan 9, 2002
I have been under lots of stress lately. I suffered of Herpes. I apply Acyclovir every 6 hours when I have an outbreak and it usually lasts 4 days. But lately I have sufferes about 4 outbreaks in the last 3 months. One month ago it was the most critical. About 6 little pimps in different places on my penis. I prefer not to take any drug but instead cream. What would be your recommendation?
Response from Dr. Pavia
There has been a lot of interest in Herpes in HIV infected persons for years, for reasons that may be important to you. There is some evidence that herpes outbreaks, especially when frequent, may accelerate HIV disease. Most of this work was done before HAART, so we don't know how important it is in the setting of good HIV therapy. The second issue is that herpes outbreaks, in addition to hurting and interfering with your sex life, increase the risk that you will spread HIV (not to mention herpes).
For these reasons, I like to treat herpes aggressively, and when outbreaks are frequent, I have patients consider long term suppression. Topical agents like acyclovir or pencyclovir cream (Penvir) just don't work as well as oral drugs. Valtrex (valacyclovir) is essentially a new fom of acyclovir (Zovirax) that needs to be taken only twice a day.
I usually recommend oral valtrex for outbreaks rather than creams. For someone with frequent outbreaks, say more than 6-8 per year, you really may want to consider suppression. That involves taking valtrex or acyclovir every day. The experience over the last 15 years suggests that it is very safe. Obviously, we don't have information after 15 years.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.